Maine, 2002

Hail and Damaging Winds in Maine, July 15, 2002

July 15, 2002 · NWS GYX · 19 events in 9 counties and zones

Severe thunderstorms moving through western and mid-coast Maine knocked down trees and caused large hail throughout the area. Trees and/or large limbs were reported down in the towns of Westbrook, Porter, Gorham, Hiram, Turner, Greene, Dresden, Monmouth,and Wiscasset.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through western and mid-coast Maine knocked down trees and caused large hail throughout the area. Trees and/or large limbs were reported down in the towns of Westbrook, Porter, Gorham, Hiram, Turner, Greene, Dresden, Monmouth,and Wiscasset. One and a half inch hail was reported in The Forks, one inch hail was reported in Cornish and Kezar Falls, nickel sized hail was reported in Baldwin, and dime-sized hail was reported in Cape Elizabeth, Hiram, Richmond, Limington, and Albany Township. As the storms moved through the state, lightning ignited a fires in Buckfield and Tenants Harbor. In Buckfield, lightning struck a large tree and followed ground lines into a home and shed. The shed and it's contents, including a car and two motorcycles, were destroyed by the resulting fire, causing an estimated $26000 in damage. In Tennants Harbor, lightning struck the steeple of a church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 15, 1:25 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 15, 1:25 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUL 15 2002

ZONES...
MAIN CONCERN IS SEVERE WEATHER THREAT THROUGH 8 PM. SPC WILL BE
PUTTING UP A WATCH FOR SOUTHWEST ME AND SOUITHERN NH.

FIRST LINE OF CONVECTION MOVING OVER THE COASTAL WATERS AT THIS
TIME.  IT PRODUCED A FEW STRONG THUNDERSTORMS BUT NO REPORTS OF ANY
SIGNIFICANT WEATHER RECEIVED.  A SECOND LINE IS DEVELOPING JUST
AHEAD OF THE APPROACHING COLD FRONT.  THIS LINE EXTENDS ACROSS THE
MOUNTAIN ZONES OF WESTERN ME AND NH.

WILL PUT IN A THROUGH THIS EVENING PERIOD FOR ZONES...AND MENTION
POSSIBLE STRONG /OR SEVERE/ THUNDERSTORMS UNTIL 8 PM FOR SOUTHERN
...CENTRAL AND COASTAL ZONES...DEPENDING ON WHERE THE WATCH IS
ISSUED.

BEHIND THE FRONT AS THE STRONG 500 MB CUTOFF DRIFTS SOUTHEASTWARD A
NEW AIR MASS MOVES IN WITH COOLER AND LESS HUMID CONDITIONS.
LIMITED RH BEHIND THE FRONT AND UPPER LEVEL CUTOFF MOVES OUT FAIRLY
QUICLY SO NOT MUCH CLOUD FORMATION DURING TUESDAY.

A NORTH-SOUTH ORIENTATED WARM FRONT MOVES INTO THE REGION WEDNESDAY
AND WEDNESAY NIGHT BRINGING A CHANCE OF RW/TRW.  THIS WILL PERIST
THROUIGH THU/EARLY THU NIGHT WHEN A COLD FRONT MOVES THROUGH.  A
RETURN TO DRIER...COOLER...LESS HUMID WX ON FRIDAY.

FOR POPS AND TEMPS...USING FWC/MAV COMPROMISE IN THE SHORT RANGE AND
MEX IN THE LONG RANGE.

CWF...
WINDS/SEAS WILL REMAIN BELOW SCA LEVELS.  WILL CONTINUE TO MENTION
STRONG THUNDERSTORMS THIS EVENING.

PRELIMINARY PWMWRKZFP/PWMWRKCWF AVBL IN AWIPS.  HAVE NOT YET ADDED
THE PERIOD TO COVER CURRENT CONVECTION IN THE PWMWRKZFP PRODUCT.

FCSTID = 2

.GYX...
ME...NONE.
NH...NONE.

SJC

In the hours before

Special weather statement, Jul 15, 9:20 AM EST, 5 hours 30 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-152200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1020 AM EDT MON JUL 15 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN MAINE AND NEW HAMPSHIRE THIS AFTERNOON...

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES
WILL MOVE SOUTHEAST ACROSS WESTERN AND SOUTHERN MAINE AND NORTHERN
...CENTRAL AND SOUTHEAST NEW HAMPSHIRE TODAY.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL THIS
AFTERNOON ACROSS THE FOOTHILLS...CENTRAL AND SOUTHERN MAINE AND
CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

BY LATE THIS AFTERNOON OR EARLY THIS EVENING THUNDERSTORMS WILL MOVE
OVER THE COASTAL WATERS AND MAY ALSO PRODUCE STRONG WINDS...HAIL...
HEAVY RAIN...FREQUENT LIGHTNING AND ABRUPT WIND SHIFTS.

A COLD FRONT WILL MOVE SOUTHEAST INTO MAINE AND NEW HAMPSHIRE TODAY
AND OFF THE COAST THIS EVENING.  THIS FRONT WILL BE THE DRIVING
FORCE BEHIND THE STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS
AFTERNOON.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  TAKE NECESSARY
PRECAUTIONS NOW...HAVE A WEATHER RADIO AT HAND IF OUT OF DOORS OR
BOATING.  BOATERS SHOULD HEAD FOR SAFETY BEFORE THE THREAT OF
THUNDERSTORMS ARRIVE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES AND ANY SEVERE WEATHER WATCHES OR WARNINGS.

SJC
Special weather statement, Jul 15, 2:00 PM EST, 50 minutes before
MEZ012-013-019>021-NHZ003>006-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT MON JUL 15 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

AT 300 PM WEATHER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
SOUTHEAST OUT OF THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW
HAMPSHIRE.  THESE STORMS HAVE HEAVY RAIN AND FREQUENT LIGHTNING.

HAIL AND STRONG GUSTY WINDS ARE POSSIBLE AS THESE STORMS MOVE
THROUGH CENTRAL NEW HAMPSHIRE AND THE FOOTHILLS AND INTERIOR CENTRAL
AND SOUTHERN MAINE THROUGH 4 PM.  THIS INCLUDES SOUTHERN OXFORD...
SOUTHERN FRANKLIN...KENNEBEC...ANDROSCOGGIN AND NORTHERN CUMBERLAND
COUNTIES IN MAINE AND CARROLL AND GRAFTON COUNTIES IN NEW HAMPSHIRE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

IF POSSIBLE...REPORT SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS
...TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAY. STAY TUNED TO

NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
POSSIBLE SEVERE THUNDERSTORM WARNINGS.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail, 2 lightning. Local standard time, as filed.

Hail, Oxford

When
July 15, 2:50 PM EST
Where
Oxford County, Town House
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.317, -70.767

Hail, Somerset

When
July 15, 3:11 PM EST
Where
Somerset County, The Forks
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.333, -69.967

Thunderstorm Wind, Oxford

When
July 15, 3:20 PM EST
Where
Oxford County, Porter
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.800, -70.933

Lightning, Oxford

When
July 15, 3:30 PM EST
Where
Oxford County, Buckfield
Property damage
$26,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Hail, Oxford

When
July 15, 3:30 PM EST
Where
Oxford County, Hiram
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
43.883, -70.800

Thunderstorm Wind, Oxford

When
July 15, 3:30 PM EST
Where
Oxford County, Hiram
Measured
50 kt (58 mph)
Reported by
GOVT OFFICIAL
Coordinates
43.883, -70.800

Thunderstorm Wind, Androscoggin

When
July 15, 3:30 PM EST
Where
Androscoggin County, Turner
Measured
50 kt (58 mph)
Reported by
GOVT OFFICIAL
Coordinates
44.250, -70.250

Hail, Cumberland

When
July 15, 4:00 PM EST
Where
Cumberland County, East Baldwin
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
43.800, -70.683

Thunderstorm Wind, Androscoggin

When
July 15, 4:00 PM EST
Where
Androscoggin County, Greene
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.200, -70.133

Thunderstorm Wind, Kennebec

When
July 15, 4:00 PM EST
Where
Kennebec County, Monmouth
Measured
50 kt (58 mph)
Reported by
GOVT OFFICIAL
Coordinates
44.233, -70.033

Hail, Sagadahoc

When
July 15, 4:15 PM EST
Where
Sagadahoc County, Richmond
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.083, -69.800

Thunderstorm Wind, Lincoln

When
July 15, 4:25 PM EST
Where
Lincoln County, Dresden Mills
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -69.717

Hail, York

When
July 15, 4:30 PM EST
Where
York County, Limington
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
43.733, -70.717

Thunderstorm Wind, Lincoln

When
July 15, 4:30 PM EST
Where
Lincoln County, Wiscasset
Measured
50 kt (58 mph)
Reported by
GOVT OFFICIAL
Coordinates
44.000, -69.667

Thunderstorm Wind, Cumberland

When
July 15, 4:40 PM EST
Where
Cumberland County, Gorham
Measured
50 kt (58 mph)
Reported by
GOVT OFFICIAL
Coordinates
43.683, -70.433

Thunderstorm Wind, Cumberland

When
July 15, 4:45 PM EST
Where
Cumberland County, Westbrook
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.683, -70.350

Hail, Cumberland

When
July 15, 5:02 PM EST
Where
Cumberland County, Cape Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -70.200

Thunderstorm Wind, Cumberland

When
July 15, 5:02 PM EST
Where
Cumberland County, Cape Elizabeth
Measured
68 kt (78 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.567, -70.200

Lightning, Knox

When
July 15, 5:30 PM EST
Where
Knox County, Tenants Harbor
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309634, 5309628, 5309637, 5309627, 5309631, 5309639, 5309640, 5309629, 5309641, 5309643, 5309632, 5309642, 5309633, 5309644, 5309638, 5309636, 5309630, 5309635, 5309626.